Hail, Cass
- When
- April 8, 5:40 AM CST to 5:41 AM CST
- Where
- Cass County, 3 mi SE of Lisle
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.520, -94.560
On the morning of April 8, several severe thunderstorms rolled through the area, bringing with it mostly large hail. 5 inch hail to the NWS office in Pleasant Hill, Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the morning of April 8, several severe thunderstorms rolled through the area, bringing with it mostly large hail. These storms even brought 1.5 inch hail to the NWS office in Pleasant Hill, Missouri. On the Kansas side, the only hail reports were from the morning convection, but in Missouri the second round in the afternoon and evening brought a long swatch of wind that went into Central Missouri. In the Kansas City metro area a left-moving short-lived storm brought 2 inch hail that afternoon to the northern part of the metro.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 8, 4:38 AM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 538 AM CDT Wed Apr 8 2015 .UPDATE... Issued at 538 AM CDT WED APR 8 2015 Warm air wing of convection has developed more early this morning across eastern Kansas with storms quickly approaching the Missouri border at this time. Storms north of I-70 are elevated in nature and have stayed below severe warning limits, though large hail may be possible if the shear above the boundary layer inversion can organize the storms somewhat this morning. Storms farther south, generally south of a Paola Kansas to Warrensburg Missouri, Marshall and Moberly line, will have more opportunity to develop severe weather this morning. These storms will be in the vicinity of the boundary left over from last night which might help these storms get a better connection to deep layer shear and instability. Continue to think that the activity north of the Missouri River will keep the inverted surface trough anchored along our southeast border through the morning. For this reason, have added areas of fog and drizzle this morning to the western half of the forecast area. && .DISCUSSION... Issued at 403 AM CDT WED APR 8 2015 Looks like more storms are in store for eastern Kansas and Missouri today. Overnight activity took awhile Tuesday evening to get going, but once the the cap was broken there where several rather strong storms, which could have been much stronger if there had been upper level dynamics to support the storms. The difference today is that a significant trough is moving into the Plains States, which will provide any storms this afternoon or this evening with plenty of upper level support for strong robust severe thunderstorms. But, first to what will happen this morning. Today - This Morning: Early this morning an inverted surface trough remains anchored from southeast Kansas northeast through northeast Missouri, with the resulting boundary residing within the trough along our southeast county warning area border. A verity of model solutions have now coalesced on keeping this inverted surface trough in place through the morning and, possibly, through the first part of the afternoon. Additionally...it's noted that storms are bubbling back up across east central Kansas in the elevated environment north of the trough thanks to isentropic assent on the 40 knot southwest nocturnal jet. Thoughts are that these early morning storms will likely not be severe due to their elevated nature, though marginally large hail can not be ruled out. More general thinking is that this area of storms will advect northeast into northern Missouri, staying on the cool side of the inverted trough. As a result, have added patchy fog into the northwest half few the CWA for this morning, and nudged afternoon highs near the Iowa border down a degree or two; but did up POPs for the morning, though they may need updating based on radar trends as the forecast becomes valid later this morning. Also, these morning storms could limit our instability early in the day, delaying the potential onset time for afternoon/evening activity. So, while another round of activity might wait to fire up in the late afternoon and evening hours, it is still expected to occur. Today - This Afternoon and Tonight: Expect the inverted trough to remain where it is till early afternoon when sufficient pressure falls begin across the Plains in response to the trough over the Great Basin shifting east, lifting the trough north as a warm front this afternoon. As this occurs, the environment that was rather well capped could rapidly lose that cap with any little shortwave undulation present in the flow aloft, resulting in fast development of strong and severe thunderstorms. Currently, expect storms to develop along the southern end of the inverted trough as it starts moving north this afternoon --after 20Z-- in southeast Kansas. MUCAPE values of 4000+ J/KG and 0-6KM shear of possibly 40 to 50 knots would make supercell thunderstorms possible from the first initial storms. Expect this activity to spread northeast through west central Missouri into northern Missouri during the late afternoon and evening hours Wednesday, with storms likely crossing into our area between 5 and 7 PM this evening. Uncertain as to how far into the overnight hours the strong and severe convection will last, but currently there looks to be a bit of a dry slot that works in across northwest Missouri as associated surface low lifts from Kansas into Iowa. this should bring the threat for severe storms to an end by midnight, though lingering storms could persist into Thursday. Thoughts persist that all types of severe weather may accompany our storms today, with large hail --larger than 2 inches-- strong damaging winds and isolated tornadoes possible. Thursday: The upper level trough responsible for our recent storms will be swinging past us to the north. The surface low moving into Iowa that morning will drag a Pacific cold front through the region that day. The cool air behind the front will lag far enough back to not be very notable till Friday. However, this front might be able to generate some showers and or isolated thunderstorms as it moves through, though no severe weather. Friday and through the Weekend: Cooler conditions will prevail Friday as a cool, but dry, air mass wafts through Kansas and Missouri. Temperatures will warm back into the 70s for the weekend. Saturday looks nice and dry, but by Saturday night through Sunday and into Monday a significant rain event may develop. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1240 AM CDT WED APR 8 2015 Inverted trough poking northeast across central Missouri has left our four terminal sites in some soupy IFR to LIFR conditions early this morning. Do not expect the trough to move much before noon today so have kept the terminals in the IFR range through the morning. Ceilings should lift in the afternoon as a warm front moves north, but this could also help generate some thunderstorm activity along the Kansas- Missouri border. Storms should move northeast away form the terminals, but have kept VCTS in for lingering activity that might persist well into the evening hours. Confidence is very low on this forecast. Otherwise...expect winds to from the north early this morning to slowly back to the east and then south as the warm front lifts up this afternoon. Gusty south winds are then expected to sweep in behind the front as it lifts north, with gusty winds persisting through the night due to a tight pressure gradient. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && UPDATE...Cutter DISCUSSION...Cutter AVIATION...Cutter
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 554 AM CDT WED APR 8 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 554 AM CDT WED APR 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG STORMS ARE POSSIBLE THIS MORNING WITH LARGE HAIL THREATENING. ANOTHER ROUND OF SEVERE STORMS IS EXPECTED THIS AFTERNOON WITH AN ATTENDANT THREAT FOR LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES...ESPECIALLY FOR AREAS ALONG AND SOUTH OF A LINE FROM THE NORTHERN KC METRO TO KIRKSVILLE. STORM COVERAGE IS STILL SOMEWHAT IN QUESTION. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/MEDIA/EAX/EMBRIEFING1/EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL STRONG TO SEVERE STORMS ARE POSSIBLE EARLY THURSDAY AFTERNOON...ESPECIALLY EAST OF THE HWY 65 CORRIDOR IN MISSOURI. STORMS WILL MOVE EAST OF THE AREA BY EARLY EVENING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/MEDIA/EAX/EMBRIEFING1/EMBRIEFING1.PDF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
621 AM CDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM HAIL 3 NE OSAWATOMIE 38.53N 94.91W
04/08/2015 E0.75 INCH MIAMI KS LAW ENFORCEMENT
&&
LAFLINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 AM CDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM HAIL 3 WNW ATCHISON 39.58N 95.17W
04/08/2015 E2.00 INCH ATCHISON KS TRAINED SPOTTER
&&
LAFLINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
628 AM CDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 AM HAIL 1 N ATCHISON 39.58N 95.12W
04/08/2015 E1.00 INCH ATCHISON KS TRAINED SPOTTER
&&
LAFLINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
629 AM CDT WED APR 8 2015
KSZ057-MOZ043-053-081215-
BATES MO-CASS MO-MIAMI KS-
629 AM CDT WED APR 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS...NORTHWESTERN
BATES AND SOUTHEASTERN MIAMI COUNTIES UNTIL 715 AM CDT...
AT 626 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DREXEL...OR 9 MILES SOUTH OF LOUISBURG...
MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ADRIAN...HARRISONVILLE...DREXEL...FREEMAN...ARCHIE...MERWIN AND
WEST LINE.
LAT...LON 3839 9467 3861 9471 3870 9425 3840 9426
3839 9461
TIME...MOT...LOC 1129Z 259DEG 29KT 3850 9464
BLAIRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 AM CDT WED APR 8 2015
MOZ020-081200-
BUCHANAN MO-
630 AM CDT WED APR 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUCHANAN COUNTY
UNTIL 700 AM CDT...
AT 626 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELWOOD...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
EASTON.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-29 BETWEEN MILE MARKERS 39 AND 49.
I-229 BETWEEN MILE MARKERS 0 AND 7.
LAT...LON 3982 9467 3982 9461 3969 9461 3962 9487
3972 9490 3973 9487 3976 9486 3977 9487
3976 9490 3976 9491 3977 9492
TIME...MOT...LOC 1130Z 251DEG 29KT 3971 9480
BLAIRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
639 AM CDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM HAIL 6 SSW LOUISBURG 38.54N 94.73W
04/08/2015 E0.75 INCH MIAMI KS PUBLIC
&&
LAFLINThe Pleasant Hill radar (KEAX), 41 km away, was scanning. The volume nearest the first event began at 11:41 UTC.
37 hail, 10 thunderstorm wind. Local standard time, as filed.
This hail was at exit 78B on Interstate 70.
Some minor tree damage was reported in Amsterdam as a result of strong winds approaching 60 mph.
A trained spotter near Butler reported a measured 61 mph wind gust.
Some minor tree damage was reported near Ballard as a result of strong winds approaching 60 mph.
Some minor tree damage was reported near Clinton as a result of strong winds approaching 60 mph.
The hail lasted approximately 10 minutes.
At Whiteman Air Force Base in Warrensburg several consecutive minutes of 60 mph winds were measured, with the strongest wind gust coming in at 67 mph at 4:34 pm.
A vehicle had some minor dents from 1.25 inch hail.
Power lines were knocked down behind the Casey's gas station in La Monte.
An Emergency Manager reported sustained winds to 55 mph, with a gust of 63 mph near La Monte.
A large tree was damaged near Green Ridge as a result of strong winds.
A retired NWS employee reported 1.25 inch hail.
Report obtained from looking at KMBC viewer-submitted photos.
A semi tractor-trailer was overturned on Interstate 70 at mile marker 84.
An Emergency Manager reported a large tree down, blocking Highway 87 near New Franklin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563803, 563805, 563806, 563807, 563808, 563809, 563811, 563812, 563813, 563814, 563815, 563816, 563817, 563818, 563819, 563821, 563822, 563823, 563830, 563832, 563833, 563831, 563834, 563835, 563837, 563838, 563839, 563840, 563841, 563842, 563900, 563859, 563843, 563850, 563897, 563848, 563844, 563846, 563861, 563852, and more.